Antibiotics are known to cause severe cutaneous adverse reactions, such as the rare acute generalized exanthematous pustulosis (AGEP). Unlike Stevens-Johnson syndrome or toxic epidermal necrolysis, AGEP is rarely life-threatening. Systemic involvement is not typical, and if present usually coincides with a mild elevation of the hepatic enzymes and a decrease in renal function. Hence, AGEP is known to have a good prognosis and to be life-threatening only in elderly patients or patients with chronic diseases. Herein, we report a case of AGEP in a young healthy male leading to systemic inflammatory response syndrome and to treatment in an intensive care unit after being treated with 5 different antibiotics. Initial symptoms were not indicative for AGEP and the patient's course of disease led promptly to critical cardiorespiratory symptoms and systemic inflammatory response syndrome. We assume that the administration of the 5 different antibiotics resulted in type IV allergy as well as secondary infection with Enterococcus faecium and Staphylococcus aureus, while the underlying periodontitis also contributed to the severity of this case.
Keywords: Acute generalized exanthematous pustulosis; Drug eruption; Intensive care unit; Systemic antibiotics; Systemic inflammatory response syndrome; Systemic involvement.
© 2017 S. Karger AG, Basel.